Illinois, 2026

Hail and Damaging Winds in Illinois, March 6, 2026

March 6, 2026 · NWS ILX · 6 events in 3 counties and zones

An upper-level disturbance interacting with an unseasonably warm and humid airmass triggered a line of thunderstorms in the Illinois River Valley during the late afternoon of March 6th. As the line progressed eastward, a few of the stronger cells produced marginally severe hail and a few reports of minor wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

An upper-level disturbance interacting with an unseasonably warm and humid airmass triggered a line of thunderstorms in the Illinois River Valley during the late afternoon of March 6th. As the line progressed eastward, a few of the stronger cells produced marginally severe hail and a few reports of minor wind damage. A second line of convection formed near the Mississippi River later in the evening and produced a couple wind and hail reports in Fulton County toward midnight.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Mar 6, 2:39 PM CST, 1 hour 27 minutes earlier. Its key messages:

  • A few rounds of scattered thunderstorms are expected late this afternoon through Saturday morning, with the greatest coverage expected overnight (west of I-57) and east of I-57 later tonight into Saturday morning. Some of the storms could be strong to severe, especially from late this evening into early Saturday morning. There is a Slight Risk (level 2 of 5) of severe storms west of I-55, and a Marginal Risk (level 1 of 5) east of I-55.
  • Unseasonably warm this afternoon, with highs reaching 75 to 80. Breezy southwest wind gusts of 25-35 mph are expected during the afternoon with a few higher gusts to 40 mph possible between the IL river and I-70 into early evening. More warm 70s likely Monday and Tuesday across central and southeast IL.
Area forecast discussion, Mar 6, 2:39 PM CST, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
239 PM CST Fri Mar 6 2026

.KEY MESSAGES...

- A few rounds of scattered thunderstorms are expected late this
  afternoon through Saturday morning, with the greatest coverage
  expected overnight (west of I-57) and east of I-57 later tonight
  into Saturday morning. Some of the storms could be strong to
  severe, especially from late this evening into early Saturday
  morning. There is a Slight Risk (level 2 of 5) of severe storms
  west of I-55, and a Marginal Risk (level 1 of 5) east of I-55.

- Unseasonably warm this afternoon, with highs reaching 75 to 80.
  Breezy southwest wind gusts of 25-35 mph are expected during the
  afternoon with a few higher gusts to 40 mph possible between the
  IL river and I-70 into early evening. More warm 70s likely
  Monday and Tuesday across central and southeast IL.

&&

.DISCUSSION...
Issued at 230 PM CST Fri Mar 6 2026

Strong SSW winds with gusts 25-35 mph (a few gusts to 40 mph)
along with some sunshine helping warm temperatures into the mid to
upper 70s se of the IL river. Peoria has reached 75 so far and
tied their record high of 75 set in 1956. Lincoln has reached 78
and 2 degrees shy of their record high of 80F. Springfield is 79F
and their record high is 83F. The last time it was this warm in
central IL was Oct 17th. More clouds and morning convection
keeping areas west of the IL river a bit cooler in the upper
60s/lower 70s. Rather muggy dewpoints in the upper 50s to mid 60s
accompanied this warmth. Radar mosaic shows lingering broken band
of convection nw of the IL river lifting northeast. A larger area
of convection was over northern MO moving ne toward west central
and nw IL. MUCAPES had increase to 1000-2000 j/kg se of the IL
river where more sunshine and heating of unstable air mass. Though
lifting mechanisms and boundary are more along and nw of the IL
river where MUCAPES are 500-1000 j/kg. Best effective bulk shear
values of 40-50kts are from Quincy to Bloomington nw though weak
inhibition/CAP remains over this area. There is a 35-45 kt sw 850
mb jet helping transport higher moisture into IL with PW values of
1.1-1.3 inches.

Expect higher chances of convection over the nw CWA rest of this
afternoon early this evening, while an isolated cell could still
pop up later this afternoon in eastern IL. The cold front over nw
Iowa into central KS and the latest CAMS have trended slower with
movement of cold front eastward toward far NW CWA by sunrise
Saturday and  through southeast IL by mid Saturday afternoon.
So have trended slower with convection chances to mainly overnight
and linger in southeast IL into Saturday afternoon. SPC day1
outlook has continued slight chance of severe storms west of I-51
overnight with marginal risk east with all severe wx parameters at
play with damaging winds the most likely. With slowly forecast of
cold front, SPC day2 marginal risk for large hail and damaging
winds was pushed back west a bit from Paris to Effingham line east
for Sat morning and early Sat afternoon. Mild lows overnight in
the upper 50s/lower 60s. Highs Saturday range from the upper 50s
and lower 60s over the IL river valley and upper 60s/lower 70s in
east central/se IL. Temps will fall about 10 degrees by supper
time Saturday behind the cold front as breezy SW winds turn west
to WNW behind cold front.

Colder lows Saturday night in the mid 30s, ranging from near 32F
at Galesburg to near 40F at Lawrenceville. This is still a bit
warmer than normal for early March lows. Weak high pressure around
1020 mb settles into the mid MS river valley Sunday with a fair
amount of sunshine and increase sw winds to breezy levels by
Sunday afternoon over central IL especially north of I-72. Highs
Sunday in the low to mid 60s, mildest over the IL river valley
west of I-55. Warmer 70s return to central and southeast IL on
Monday with ample sunshine and breezy sw winds. These warm temps
continue Tuesday and may be near record highs again on Monday and
Tuesday. We have a 20-30 chance of convection se of the IL river
Monday night, mainly after midnight.

Increasing chances of convection during Tue and Tue night as
strong cutoff 500 mb low moves into nw Mexico and near El Paso
Texas by Tue afternoon and storm system ejecting ne toward IL with
cold front approaching nw IL by sunset Tue. Cold front to push se
through IL Tue night and reach near the Ohio river by midday Wed.
This system will have more moisture to work with and a 1-2 inch
band of rain possible Tue-Wed with higher amounts possible south
of I-70 where river flooding currently going on on Embarras river
at Lawrenceville and Little Wabash river at Clay City. SPC Day5
outlook for Tue/Tue night has 15% risk of severe storms over SW
IL, as far northeast as Springfield. Feel this risk may expand
further ne over central IL Tue afternoon/evening with stronger
wind shear and dependent on amount of instability. Rain chances
diminish from nw to se later Wed and Wed evening as cooler air
arrives during Wed into Thu. Highs in the low to mid 50s over
central IL Wed and across southeast IL too on Thu.

A northern stream short wave/system passes by to our north on Thu
night and Friday with brunt of its pcpn north of central IL with
some warming ahead of it with highs in low to mid 60s next Friday.

07

&&

.AVIATION...  (For the 18z TAFs through 18z Saturday Afternoon)
Issued at 1114 AM CST Fri Mar 6 2026

VFR conditions mainly prevailing through the evening, though some
lower visibilities are accompanying showers passing through the
KPIA area into early afternoon. Showers and scattered
thunderstorms will be more numerous after 06z ahead of an incoming
cold front, though the storms should be on a weakening trend.
Thus, will only go with PROB30 groups for thunder potential for
now. Behind the rain, ceilings quickly drop to around 2000 feet or
less as the front arrives.

Winds will remain quite gusty through the period, mainly 20-30
knots, trending more toward a west/southwest direction late in the
period.

Geelhart

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Mar 6, 4:03 PM CST, 3 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
403 PM CST Fri Mar 6 2026

ILZ027>031-036>038-040>043-047>053-071200-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler-
Mason-Logan-De Witt-Cass-Menard-Scott-Morgan-Sangamon-Christian-
Macon-
403 PM CST Fri Mar 6 2026

This Hazardous Weather Outlook is for central Illinois and west
central Illinois.

.DAY ONE...Tonight.

Isolated thunderstorms are possible this evening, mainly across the
Illinois River valley. While these may be strong, the better chance
for any severe weather across central Illinois will be late this
evening and overnight, as a cold front sweeps across the region.
Damaging wind gusts and hail are the primary hazard, early this
evening and overnight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Additional thunderstorm chances are expected Tuesday and Tuesday
night. The severe weather risk is more uncertain, but the higher
chances would be in areas west and south from Springfield.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between now and 9 pm this evening,
then again after 2 am.

Expected storm motion is toward the east around 45 mph.

ILZ062-063-066>068-071>073-071200-
Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
403 PM CST Fri Mar 6 2026

This Hazardous Weather Outlook is for east central Illinois and
southeast Illinois.

.DAY ONE...Tonight.

Scattered thunderstorms are possible late in the night. A few of
these may be strong or locally severe, with damaging wind gusts the
primary hazard.

Minor flooding is ongoing along the Little Wabash River near Clay
City and the Embarras River near Lawrenceville.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Scattered storms will remain a threat through Saturday morning,
before a cold front passes through the area. The risk of any strong
to severe storms will continue until the front exits.

Additional thunderstorm chances are expected Tuesday and Tuesday
night, though the severe weather risk is uncertain at this time.
Locally heavy rain will be possible.

Minor flooding will continue on the Little Wabash River near Clay
City and the Embarras River near Lawrenceville into next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed toward daybreak.

Expected storm motion is toward the east around 45 mph.

ILZ044>046-054>057-061-071200-
Piatt-Champaign-Vermilion-Moultrie-Douglas-Coles-Edgar-Shelby-
403 PM CST Fri Mar 6 2026

This Hazardous Weather Outlook is for central Illinois and east
central Illinois.

.DAY ONE...Tonight.

Scattered thunderstorms are possible late in the night. A few of
these may be strong or locally severe, with damaging wind gusts the
primary hazard.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Scattered storms will remain a threat through Saturday morning,
before a cold front passes through the area. However, the severe
weather threat appears low at this time.

Additional thunderstorm chances are expected Tuesday and Tuesday
night, though the severe weather risk is uncertain at this time.
Locally heavy rain will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed toward daybreak.

Expected storm motion is toward the east around 45 mph.

Auten

The radar

The Lincoln radar (KILX), 30 km away, was scanning. The volume nearest the first event began at 22:05 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Tazewell

When
March 6, 4:06 PM CST to 4:11 PM CST
Where
Tazewell County, Delavan
Measured
0.75 in hail
Reported by
Public
Coordinates
40.370, -89.550

Thunderstorm Wind, Tazewell

When
March 6, 4:10 PM CST to 4:15 PM CST
Where
Tazewell County, Mackinaw
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
40.530, -89.350

A large tree branch was blown down.

Thunderstorm Wind, McLean

When
March 6, 4:20 PM CST to 4:25 PM CST
Where
McLean County, Carlock
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
40.580, -89.130

A semi truck was blown over.

Thunderstorm Wind, McLean

When
March 6, 4:20 PM CST to 4:25 PM CST
Where
McLean County, 2 mi NNE of Danvers
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
40.557, -89.155

A grain bin, tree, small sheds, playground set, garage door, and soffit were damaged.

Hail, Fulton

When
March 6, 11:36 PM CST to 11:41 PM CST
Where
Fulton County, 2.63 mi W of Table Grove
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
40.370, -90.420

Thunderstorm Wind, Fulton

When
March 6, 11:42 PM CST to 11:47 PM CST
Where
Fulton County, Smithfield
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
40.470, -90.280

A power pole was snapped and a tree was blown over.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2026Every state in 2026This day in weather historyWarnings in Illinois, March 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1319587, 1319606, 1319591, 1319609, 1319589, 1319593.